MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC TORIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC TORIC INTRAOCULAR LENS
Model Number VTICM5_13.2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 04/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The reporter indicated that the surgeon implanted an implantable collamer lens into a right eye (od) on (b)(6) 2024.Concomitant products used intraoperatively include: accuject unifit injector, sfc-45 cartridge with foam tip plunger, ovd (opegan, opegan hi) and coaxial i/a handpiece for its removal for 60 sec.Tass was diagnosed on day of the surgery.The reporter states onset of inflammation caused pupil block with elevated iop of 67mmhg.Ocular findings include severe fibrin, cell+++ and moderate hyperemia.The patient presented with ocular pain, photophobia and blurred vision.Treatment included: ac lavage, topical, oral and subconjunctival injection of steroids.Per the last report dated on (b)(6) 2024, the issue resolved and bcva 20/13 (better than pre-op) and iop 13mmhg were noted.The lens remains implanted.The reporter does not state a cause for the event.
 
Additional Manufacturer Narrative
H6 - type of investigation: 4110 - lens work order search: no similar complaint type events reported for units within the same lot.H6 - type of investigation 3331 - the device history record (dhr) review indicates that the product has not been manufactured within the established process parameters and that there is indication that the manufacturing and/or processing of the device contributed to the complaint issue.Manufacturer narrative: a review of the device labeling was completed.Iritis (iridocyclitis), anterior chamber cells, fibrin precipitation, increase iop, and pupil block are identified in the labeling as known potential adverse events following icl implantation.The dfu states precautions to physicians (10) this product should not be immersed in anything other than commonly used intraocular irrigation fluids or viscoelastic substances.Precaution (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Opegan and opegan hi were used during the procedure and is a viscous cohesive of purified sodium hyaluronate manufactured by seikagaku.(11) when folding and inserting this product, use the following insertion device.Microstaar injector, microstaar foam tip plunger, icl cartridge.To avoid damaging the product, use forceps with rounded edges and no serrations on the surface.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.The handpiece (which is a reusable instrument) was used.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.It should be noted multiple cases of similar clinical presentation were reported from the same facility under the same surgeon.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Claim#: (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC TORIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker ave
monrovia, CA 91016
MDR Report Key20849984
Report Number2023826-2024-05334
Device Sequence Number17076257
Product Code QCB
UDI-Device Identifier00840311311088
UDI-Public(01)00840311311088(11)240201(17)261231
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVTICM5_13.2
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2024
Initial Report FDA Received Date12/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL-SFC-45, LOT#: 1714274.; FOAM TIP PLUNGER MODEL-FTP, LOT#: UNK.; INJECTOR MODEL-MSI-PF, LOT#: UNK.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient SexFemale